MAUDE Adverse Event Report: APOLLO ENDOSURGERY, INC. ORBERA¿ INTRAGASTRIC BALLOON SYSTEM

APOLLO ENDOSURGERY, INC. ORBERA¿ INTRAGASTRIC BALLOON SYSTEM
Model Number B-4800
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Abdominal Pain (1685); Vomiting (2144); Aspiration Pneumonitis (4455)
Date of Event 04/13/2023
Type of Reportable Event Malfunction
Event or Problem Description
Healthcare professional reported patient admitted to the hospital after complaining of black stool and possible gi bleed on an unknown event date.Endoscopic exam identified 1.5 liters of fluid and food which were removed.X-ray identified aspiration pneumonia.Delayed gastric emptying was also diagnosed.Patient discharged from hospital.
 
Additional Manufacturer Narrative
Initial medwatch submitted to the fda on 05/08/2023.A review of the device labeling notes the following: risk review verbiage less last including labeling and monitoring.The current orbera¿ intragastric balloon system directions for use (dfu) addresses the known and anticipated potential physiological events of vomiting and delayed gastric emptying as follows: the igb is composed of a soft silicone elastomer and is easily damaged by instruments or sharp objects.The igb must be handled only with gloved hands and with the instruments recommended in this document.Each physician and patient should evaluate the risks associated with endoscopy and intragastric balloons (see complications below) and the possible benefits of a temporary treatment for weight loss prior to use of the orbera¿ system.To prevent ulcers and control gastroesophageal reflux symptoms, it is recommended that the patient start a program of oral proton pump inhibitors (ppis) for approximately 3-5 days prior to igb placement so a maximal gastric acid suppression effect will be present on the day of placement.It is recommended that the ppi dose be given sublingually after igb placement if nausea and/or vomiting are present.A starting full dose daily regimen of an oral ppi should be continued as long as the igb is in place.Other medications that are started prophylactically should be continued after igb placement until they are no longer needed.Furthermore, subjects will be directed to avoid medications known to cause or exacerbate gastroduodenal mucosal damage.The risk of intestinal obstruction may be higher in patients who have had prior abdominal or gynecological surgery.The risk of intestinal obstruction may be higher in patients who have a dysmotility disorder or diabetes.The physiological response of the patient to the presence of the orbera¿ system balloon may vary depending upon the patient's general condition and the level and type of activity.The types and frequency of administration of drugs or diet supplements and the overall diet of the patient may also affect the response.Each patient must be monitored closely during the entire term of treatment in order to detect the development of possible complications.Each patient should be instructed regarding symptoms of deflation, gastrointestinal obstruction, acute pancreatitis, spontaneous inflation, ulceration, gastric and esophageal perforation, and other complications which might occur, and should be advised to contact his/her physician immediately upon the onset of such symptoms.Possible complications of the use of the orbera¿ system include: · death due to complications related to intestinal obstruction, gastric perforation, is possible.· pregnancy or breast-feeding contraindicates use of this device.Should pregnancy be confirmed at any time during the course of treatment, the device should be removed as soon as it is safely possible.· gastric discomfort, feelings of nausea and vomiting following balloon placement as the digestive system adjusts to the presence of the balloon.· continuing nausea and vomiting.This could result from direct irritation of the lining of the stomach or as a result of the balloon blocking the outlet of the stomach.It is even theoretically possible that the balloon could prevent vomiting (not nausea or retching) by blocking the inlet to the stomach from the esophagus.· spontaneous over inflation of an indwelling balloon with symptoms including intense abdominal pain, swelling of the abdomen (abdominal distension) with or without discomfort, difficulty breathing, and/or vomiting.Patients experiencing any of these symptoms should be counseled to seek immediate care.· patients with an igb that present with severe abdominal pain that have a negative endoscopy and x-ray may additionally require a ct scan to definitively rule out a perforation.· note that continued nausea and vomiting could result from direct irritation of the lining of the stomach, as a result of the balloon blocking the outlet of the stomach, or hyperinflation of the balloon.Additional information: the investigator determined that a device history record (dhr) review is not possible for this complaint, as the device serial and lot number are currently unknown.
 
Additional Manufacturer Narrative
Supplement #01 medwatch submitted to the fda on 27/jun/2023.Additional information: the investigator determined that a device history record (dhr) review is required for this complaint due to the complaint being reportable.Dhr review was completed for lot number, af04883.The subject product met all specifications and requirements in effect at the time of manufacture.There was one other complaint in the apollo database against this lot number.Device evaluation summary: assessment of the device involved in this complaint was not possible as the balloon is still implanted, and it has not been possible to determine the root cause for this event.

Brand Name
ORBERA¿ INTRAGASTRIC BALLOON SYSTEM
Common Device Name
INTRAGASTRIC BALLOON SYSTEM
Manufacturer (Section D)
APOLLO ENDOSURGERY, INC.
1120 s. capital of texas hwy
bldg. 1 ste. 300
austin TX 78746
Manufacturer (Section G)
APOLLO ENDOSURGERY COSTA RICA, SRL
coyol free zone
bldg b 13.3
alajuela, cs CRI
CS   CRI
Manufacturer Contact
adriana russell
1120 s. capital of texas hwy
bldg. 1 ste. 300
austin, TX 78746
5122795114
MDR Report Key16875522
Report Number3006722112-2023-00083
Device Sequence Number17988247
Product Code LTI
UDI-Device Identifier10811955020619
UDI-Public(01)10811955020619(17)20240121(10)AF04883
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
P140008
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2023
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 04/13/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date01/21/2024
Device Model NumberB-4800
Device Catalogue NumberB-4800
Device Lot NumberAF04883
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 04/13/2023
Supplement Date Received by Manufacturer04/13/2023
Initial Report FDA Received Date05/05/2023
Supplement Report FDA Received Date06/27/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured01/21/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization;
Patient Age66 YR
Patient SexFemale
Patient Weight113 KG